Vitamins + thyroid
May 10, 2014 5:54 PM Subscribe
Why am I getting this medical effect from vitamin pills, and should i be worried?
posted by bad grammar to Health & Fitness (13 answers total) 5 users marked this as a favorite
I was diagnosed with mild hypothyroidism (Hashimoto's) about five years ago, and put on Synthroid 50 mcg daily. My primary care doctor has recommended a Vitamin D supplement. I took the vitamin D for a while but noticed nothing happening and stopped. At my next physical, which was about a month ago, she recommended again that I take it. I have been taking a multivitamin and 5000 IU Vitamin D daily for three weeks and have noticed the following effects:
--I feel notably less draggy and more energetic (I had been feeling tired and sore all the time). I still feel that I am getting up too early in the morning (5:30) in order to get to the school where I work. I am not getting up in the pitch dark and coming home in the dark anymore which was really getting me down.
--I feel less anxious and depressed. A major project had begun to seem insurmountable. I now feel better about it even though the deadline is approaching. The other difficulties in my life are not objectively better either (my workplace is a mismatch for me socially and my mother is very ill).
--I have been exercising more. I am walking from a train station to and from work (even though I fear and loathe the four-way intersection I need to cross) two days a week, have walked to run errands several times after work, and have done more out-of-doors things on the weekends.
--I feel HOT. It is dry, not sweating. This is probably the most abnormal feature. I am having trouble separating this sensation from the return of hot weather in my part of the country and the fact that the people I live with are old and want the house to be warm. A real test would be whether I am too warm at one of the locations of my workplace (I work for a school with two campuses and alternate days). There the air conditioning is malfunctioning and makes the room painfully cold, or it has been painfully cold before I started the vitamins. It is still too cold there.
I have tried taking my temperature and plan to start charting it. A few evenings ago I measured an oral temperature of 98.8 vs. formerly (before the vitamins) 97.5 or so.
I am not sure that these things are happening because of the vitamins or because I have been getting outside in the sunlight. The winter in my area was very protracted and maybe I have seasonal affective disorder.
However, my fear is that the vitamins are enabling me to metabolize the Synthroid too much and that I am getting an overdose. I do not want to have Graves' disease. A friend of my mother's had it and told horror stories about her eye problems, which required extensive surgery (yes, displacing the eyeballs!) to reduce the abnormal material in her eye sockets that made her eyes protrude painfully. I already have dodgy retinas (vitreous detachment), about which I posted on AskMe two years ago, and I don't think they would survive that kind of surgery. I am also afraid of heart involvement. It is too soon to visit my doctor again.
Should I just drop the extra Vitamin D pill and continue with the multivitamin? Or should I see my doctor or an endocrine specialist? I did not think you get such a DRASTIC effect from vitamins. I had thought that as long as you ate a balanced diet, taking vitamins was unnecessary.